Missouri, 2009

Flash Flood in Missouri, September 6, 2009

September 6, 2009 · NWS PAH · 1 event in 1 county or zone

Locally heavy rain occurred in thunderstorms that developed along and north of a warm front located near the Kentucky/Tennessee state line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Locally heavy rain occurred in thunderstorms that developed along and north of a warm front located near the Kentucky/Tennessee state line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 6, 1:42 PM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 6, 1:42 PM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT SUN SEP 6 2009

.DISCUSSION...
H5 LOW SEEN OVER CNTRL ILLINOIS THIS AFTERNOON WITH A SOUTHWARD
SHIFT OF THE CONVECTION TOWARD THE KENTUCKY/TENNESSEE BORDER. THE
ATMOSPHERE SEEMS WORKED OVER FROM SE MISSOURI INTO SRN ILLINOIS.
MID LEVEL LAPSE RATES ARE LESS THAN 5 C/KM. THEREFORE WILL LOWER
POPS EARLY ON IN THIS AREA...AND BLEND INTO OVERNIGHT POPS WHICH
SHOULD ONLY BE IN THE CHANCE/SCATTERED CATEGORY.

SOME ASSEMBLANCE OF THE UPPER LOW/TROF WILL LINGER OVER THE OHIO
VALLEY REGION THROUGH MID WEEK. A SLIGHT EASTWARD SHIFT SHOULD ALLOW
FOR LOWER POPS WITH TIME...WHILE BECOMING PRIMARILY MIDDAY THROUGH
EARLY EVENING CHANCES. TWEAKED POPS ACCORDINGLY.

THE MODELS ARE COMING INTO BETTER AGREEMENT IN FORECASTING AN
INCREASINGLY AMPLIFIED PATTERN OVER THE WEEKEND...WITH A DEVELOPING
STRONG RIDGE OVER THE FAR WESTERN U.S. AND A DIGGING TROF INTO A
CLOSED LOW FROM THE NORTHERN PLAINS TO THE MIDWEST. SHOULD THE
MODELS MAINTAIN A SETUP SIMILAR TO WHAT IS CURRENTLY ADVERTISED...
BEST POPS FOR CONVECTION WOULD BE SATURDAY...DECREASING FROM WEST
TO EAST SUNDAY.

&&

.AVIATION...
ISOLATED TO SCATTERED SHRA AND TSTMS ARE POSSIBLE THROUGH THE
AFTERNOON AND EVENING HOURS.  WENT WITH VCSH FOR KCGI AND VCTS FOR
KPAH THIS AFTERNOON WHICH ARE CLOSEST TO ONGOING ACTIVITY.  INCLUDED
VCSH FOR ALL TAF SITES THIS EVENING...THEN COMPUTER MODELS INDICATE
BEST CHANCES WILL BE AT KEVV AND KOWB AFTER 06Z...SO INCLUDED VCTS
AT THESE SITES.  ALSO MAY SEE MVFR FOG AT ALL LOCATIONS AFTER 06Z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Sep 6, 5:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
606 PM CDT SUN SEP 6 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-072315-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
606 PM CDT SUN SEP 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BRING THE THREAT FOR LOCALLY HEAVY
RAINFALL AND DEADLY LIGHTNING. REPEAT HEAVY RAINS OVER THE SAME
AREAS MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE LABOR DAY...WITH LOCALLY HEAVY
RAINFALL AND LIGHTNING THE MAIN HAZARDS. THERE WILL BE A RISK OF
ISOLATED THUNDERSTORMS TUESDAY THROUGH THE REMAINDER OF THE WORK
WEEK. HOWEVER...SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY HEAVY RAINFALL AND FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Sep 6, 12:25 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SUN SEP 6 2009

KYZ009-012-062030-
CALLOWAY-TRIGG-
INCLUDING THE CITIES OF...MURRAY...CADIZ
125 PM CDT SUN SEP 6 2009

...SIGNIFICANT WEATHER ALERT...

AT 120 PM...RADAR DETECTED STRONG THUNDERSTORMS PRODUCING VERY
HEAVY RAIN ACROSS CALLOWAY COUNTY...INCLUDING THE MURRAY AREA WILL
CONTINUE TO DRIFT SLOWLY EAST EARLY THIS AFTERNOON. THE RAIN WILL
BECOME VERY HEAVY AND PERSISTENT...FROM JUST SOUTH OF AURORA TO
THE NEW CONCORD AREA...SOUTH TO THE TENNESSEE BORDER. THE VERY
HEAVY RAIN COULD LEAD TO SMALL CREEKS...STREAMS...AND DITCHES
BECOMING BANK FULL OR OVERFLOWING. IN ADDITION...THE STORMS WILL
PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...AND POSSIBLY WIND
GUSTS AROUND 30 MPH. THE RAIN WILL BE LIGHTER AS YOU HEAD TO THE
NORTH END OF THE LAKES...UP TOWARD EDDYVILLE AND GRAND RIVERS.

PERSONS CAMPING...BOATING OR WITH OTHER OUTDOOR ACTIVITIES ACROSS
THE LAND BETWEEN THE LAKES REGION OF WEST KENTUCKY SHOULD CONTINUE
TO MONITOR WEATHER RADIO OR LOCAL MEDIA.

The radar

The Paducah radar (KPAH), 88 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cape Girardeau

When
September 6, 5:30 PM CST to 7:35 PM CST
Where
Cape Girardeau County, 1.02 mi NNW of Jackson to 1.28 mi SW of Jackson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.394, -89.678

An emergency management official reported measuring 2.5 inches of rain in Jackson within a couple hours. Urban street flooding occurred, with one to two feet of water in downtown Jackson. In Cape Girardeau, minor street flooding was reported downtown, with noticeably worse flooding on the west side of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194439.